Anti-depressants which help you lose weight

I am finding really hard to lose weight. I am on slimming world, I walk my dog twice a day and I am a vegan so I should loose weight fairly easily but I am not. Some weeks I am even putting on a pound when I have followed the diet!

The only thing I can think of is the medication I am on. I currently take Citalopram 40mg in the morning then 35mg of Mirtazapine at night.

Does anyone know of alternative anti-depressants I could take instead of the above which will encourage weight loss rather?

Thank you.

10 Replies

oldest β€’ newest
  • Hi Gem

    Sorry to hear you're struggling a bit with the weight loss.

    As you're paying SW to help you- why not give them a call and ask them what they advise?- i know they have different plans to speed things up if necessary- that's probably your best bet.

    About your medication - we aren't medically trained on here so my best advice would be to make a doctors appt then do your research online before you attend so you're prepared with the questions you want to ask.

    I hope you find your solution quickly- the answer lies with the professionals i believe but we're always here for help and support when you need us : )

  • A friend of mine had the same problem with amitriptyline. She just couldn't stop eating. Her GP switched her to Prozac (fluoxetine), which she said made her feel less hungry, and helped her to stick to her weight-loss programme.

    She raves about how good it was for her, although other folks report different side-effects with Prozac. Everything seems to have side-effects of one kind or another, and everyone reacts differently.

  • I too am on Fluoxetine and Amitriptyline. The Fluoxetine reduced my appetite and the Amitriptyline (Tryptizol) helping me to sleep. My weight is steady although I am feeling thirsty and craving more sweet food. However, as my depression is improving (I have been taking since July 2015) I am finding I have more energy and am getting more exercise after spending two years slumped on the sofa too depressed to leave the house. I have not felt truly ravenous. I think different combinations work for different people. Citalopram didn't work for me, it just gave me insomnia and when I reported this to the doctor he prescribed me a bigger dose, needless to say this made my insomnia worse and I have not seen that doctor since.

  • "Hey doc, that medicine you gave me is keeping me awake at night".

    "Here's twice as much. See how you get on".

    LOL ☺

    Good for you! I find that the more regular exercise I take (without being extreme), the more balanced I feel and the better I sleep. Those endorphins are pretty good.

  • I was on Amitryptiline 10mgs for 3 years for referred back pain and never knew that it was this that was causing me to be so unsuccessful with my diets. Dieted for the 3 years and only gained weight. I have now stopped the Amitryptiline in October and have managed to lose 6 lbs in 4 weeks so hopefully o the right track now. I do wish GPs would make you aware that this can happen. Also really difficult to come off without side effects.

  • Of course, talk to a doctor. And are you using MyFitnessPal app to track what you eat and how many calories you consume daily?

  • I use a fit bit for my 15,000 steps a day and I keep a food diary for SW. I have an appointment next week with the doctor. Thanks for all your replies :-)

  • I gained a lot of weight on those, too. They make me super hungry :(

    Sorry can't help with alternatives, maybe ask your doctor or psych for suggestions. It may be a case of trial and error, though.

  • This is a significant side effect of anti-depressants. I would recommend you go to your psychiatrist or doctor that perscribed those medications and ask them if they have any anti-depressants with a reduced weight gain. Part of the problem is that they actually can make you hungry so you eat more, often much more, than a person not on them.

  • When you go to the doctors get them to check out your vitamin D and B levels. As a vegan you may be low on both. I found once I was diagnosed with vitamin D deficiency and was given suppliments (dont just take them because it robs calcium when its too high) for it my moods became much more stable.

You may also like...